Browse

You are looking at 1 - 4 of 4 items for :

  • Hyponatraemia x
  • Hyponatraemia x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.
  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.
  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.
  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases
Open access

Shunsuke Funazaki, Hodaka Yamada, Kazuo Hara and San-e Ishikawa

Summary

Lymphocytic hypophysitis (LyH) has been known to be associated with pregnancy. We herein report the case of a 33-year-old woman who underwent vaginal delivery without massive bleeding at 40 weeks of gestation. Because of the presence of headache and terrible fatigue after childbirth, she visited our hospital. Severe hyponatremia (Na, 118 mEq/L) and visual field abnormality was noted upon examination. MRI revealed pituitary enlargement with a swollen pituitary stalk, albeit at low signal intensity. Basal pituitary hormone levels were all reduced and remained low after exogenous administration of hypothalamic-releasing hormones. She was diagnosed with LyH and was started on prednisolone 60 mg/day. A month later, her pituitary function had gradually improved together with a decrease in pituitary enlargement and recovery of her visual field. The dose of prednisolone was gradually reduced and finally withdrawn 27 months later. After prednisolone withdrawal, her pituitary function remained normal despite the absence of any hormonal replacement. A year later, she became pregnant without medication and delivered a second baby without LyH recurrence. Thereafter, her pituitary function has been normal for more than 5 years. Two valuable observations can be highlighted from the case. First, the patient completely recovered from LyH through prompt prednisolone therapy during its initial phase and had almost normal pituitary function. Second, after recovery from LyH, she was able to undergo spontaneous pregnancy and deliver a baby. We believe that reporting incidences of spontaneous pregnancy after complete normalization of pituitary function in patients with LyH is of great significance.

Learning points:

  • Females are more affected by LyH than males given its strong association with pregnancy.
  • LyH possesses characteristic findings on pituitary MRI.
  • Glucocorticoid therapy for LyH has been recommended as an effective treatment.
  • A history of previous pregnancies does not increase the risk of developing AH in subsequent pregnancies.
  • Early induction of high-dose prednisolone was therapeutically effective in treating LyH.
Open access

Nicholas R Zessis, Jennifer L Nicholas and Stephen I Stone

Summary

Bilateral adrenal hemorrhages rarely occur during the neonatal period and are often associated with traumatic vaginal deliveries. However, the adrenal gland has highly regenerative capabilities and adrenal insufficiency typically resolves over time. We evaluated a newborn female after experiencing fetal macrosomia and a traumatic vaginal delivery. She developed acidosis and acute renal injury. Large adrenal hemorrhages were noted bilaterally on ultrasound, and she was diagnosed with adrenal insufficiency based on characteristic electrolyte changes and a low cortisol (4.2 µg/dL). On follow-up testing, this patient was unable to be weaned off of hydrocortisone or fludrocortisone despite resolution of hemorrhages on ultrasound. Providers should consider bilateral adrenal hemorrhage when evaluating critically ill neonates after a traumatic delivery. In extreme cases, this may be a persistent process.

Learning points:

  • Risk factors for adrenal hemorrhage include fetal macrosomia, traumatic vaginal delivery and critical acidemia.
  • Signs of adrenal hemorrhage include jaundice, flank mass, skin discoloration or scrotal hematoma.
  • Adrenal insufficiency often is a transient process when related to adrenal hemorrhage.
  • Severe adrenal hemorrhages can occur in the absence of symptoms.
  • Though rare, persistent adrenal insufficiency may occur in extremely severe cases of bilateral adrenal hemorrhage.
  • Consider adrenal hemorrhage when evaluating a neonate for shock in the absence of an infectious etiology.
Open access

Andromachi Vryonidou, Stavroula A Paschou, Fotini Dimitropoulou, Panagiotis Anagnostis, Vasiliki Tzavara and Apostolos Katsivas

Summary

We describe a case of a 40-year-old woman who was admitted to the intensive care unit with a rapid onset of dyspnea and orthopnea. She presented progressive weakness, weight loss and secondary amenorrhea during last year, while intermittent fever was present for the last two months. Initial biochemical evaluation showed anemia, hyponatremia and increased C-reactive protein levels. Clinical and echocardiographic evaluation revealed cardiac tamponade, which was treated with pericardiocentesis. Pleural fluid samples were negative for malignancy, tuberculosis or bacterial infection. Hormonal and serologic evaluation led to the diagnosis of autoimmune polyglandular syndrome (APS) type 2 (including primary adrenal insufficiency and autoimmune thyroiditis), possibly coexisting with systemic lupus erythematosus. After symptomatic rheumatologic treatment followed by replacement therapy with hydrocortisone and fludrocortisone, the patient fully recovered. In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered. Early diagnosis and non-invasive treatment can be life-saving.

Learning points:

  • In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered.
  • Early diagnosis and non-invasive treatment can be life-saving for these patients.
  • Primary adrenal insufficiency requires lifelong replacement therapy with oral administration of 15–25 mg hydrocortisone in split doses and 50–200 µg fludrocortisone once daily.